Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Rise in C difficile may be linked to PPI scripts in children

  • Comment

Infants and children who are prescribed acid-reducing medications face a substantially higher risk of developing Clostridium difficile infection, according to analysis of UK data.

The findings suggest clinicians may do more harm than good by prescribing proton pump inhibitors for children who have non-specific gastrointestinal symptoms such as occasional vomiting.

The study, by Columbia University researchers, was published recently in the journal Clinical Infectious Diseases.

“[Clinicians] may hesitate before prescribing these drugs unless there is evidence of acid-related disease”

Daniel Freedberg

Previous studies have shown that use of proton pump inhibitors may contribute to C. difficile infection in adults, noted the Columbia researchers.

Their research examined whether use of PPIs and another type of common acid-reducing medication –histamine-2 receptor antagonists (H2RAs) – might be contributing to an observed increase in incidence of C. difficile infection in children with no known risk factors.

Lead study author Dr Daniel Freedberg, assistant professor of medicine, said: “Previous studies have looked at the effects of these drugs on children with chronic illnesses that make them prone to C. diff.

“Less attention has been paid to relatively healthy children, including ‘happy spitters’ or infants who occasionally regurgitate but probably don’t have anything truly wrong with them.”

The researchers examined the GP records of UK children from 1995 to 2014.  The study identified 650 outpatients who had been diagnosed with C. difficile infection.

Each patient’s recent use of PPIs/H2RAs was compared with that of five age- and sex-matched controls who did not have C. difficile.

The study found that 2.6% (17 of 650) of the children diagnosed with C. difficile had used PPIs/H2RAs within 90 days, compared with just 0.3% (8 of 3,200) of the controls.

In other words, use of acid-reducing drugs resulted in a seven-fold increase in risk for infection with C. difficile, said the study authors. The effect was stronger for PPIs than H2RAs.

The researchers suggested that, like antibiotics, acid reducing medications may increase the risk of C. difficile infection.

“There’s no question that acid-reducing medications alleviate heartburn in adults, but there’s little evidence of benefit in healthy infants and younger children,” said Dr Freedberg.

“Given our findings about the risk involved, pediatricians may hesitate before prescribing these drugs unless there is evidence of acid-related disease,” he added.

  • Comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.